Virginia, 2003

Flash Flooding and Damaging Winds in Virginia, August 16, 2003

August 16, 2003 · NWS AKQ · 5 events in 3 counties and zones

3 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 16, 1:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 16, 1:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT SAT AUG 16 2003

.OVERVIEW...TROF ALOFT WL TEND TO AMPLIFY ALG E CST DURG THE NEXT 3
TO 4 DAYS...AS RDG BUILDS THRU THE NRN/CNTRL PLNS TWDS THE LAKES
RGN. TENDENCY IS UPCOMING PTRN SHUD BE FOR TROF NR E CST TO BE SLO
MVG...AND MAY SHR IN TWO...LVG A PIECE OF UPR LVL ENERGY NR THE
MDATLC CST BY MIDWEEK WHICH WUD HANG ARND INTO THE LT WK PDS.

.SHORT TERM...ORGANIZED CNVTN W/ WK S/W NOW CONCENTRATED FROM CSTL
WTRS OFF DELMARVA TO ERN NC. SCTD CVNTN DVLPG AS XPCTD OVR PRTNS OF
CNTRL/SCNTRL VA. LINGERING TSRAS DURG EVE ACRS FA WL RMN
SCTD...THEN DSPT AFT SUNSET. CDFNT NOW ALG A LN FM NRN NEW ENG TO SE
MI PRESSES SSE THRU FA SUN. WL HV SLGT CHC POPS FOR PSBL SHRAS/TSRAS
LT TNGT FAR NRN AREAS OF FA LT TNGT. W/ FNT SETTLING SLOLY SSE THRU
FA SUN/ERY SUN NGT ALG W/ AMPLIFYING TROF ALG INTO MDATLC...WL KP
LRGLY 40% POPS IN FCST. PESKY MSTR LIKELY TO LINGER FOR XTRM SE VA
AND NE NC MON INTO TUE...WHL AREAS W OF I 95 MAY BE TARGET FOR
AFTN/DIURNALLY DRIVEN CNTVN (ESP MON) AS LO PRES ALOFT DLVPS INVOF
MD-S ATLC CST. OTRW...XPCTG DRYING TREND FOR MANY PLCS IN MD/VA.

.EXTENDED...HI PRES LIKELY TO TAKE CONTROL DURG MID/LT WK PD. NEXT
SYS FM THE WRN STATES WKNS AS IT MVS INTO ERN STATES LT WK/ERY NEXT
WK. NOT READY TO THROW INTO FCST SLGT CHC/LO CHC (DIURNAL) POPS IN
EACH PD OF XTNDD FCST GIVEN NO DEFINITIVE TRIGGERS NOTED/LO
CONFIDENCE FOR ANY SUCH EVENT. FOR NOW...GOING W/ TYPICAL MID/LT AUG
CONDS.

.MARINE...WSW WNDS THRU SUN...THEN SHIFT TO NNE (W/ PSBL SURGE TO 15
TO 20 KT?) MON. PD OF NE WNDS CONTG THRU MIDWEEK.

.AVIATION...SCTD TSRAS AND WDSPRD HZ PLAYING HAVOC W/ TAFS THIS
EVE...THEN GENLY MVFR FOR LT TNGT/ERY MON DUE TO HZ/FG.

.PRELIMINARY TEMPS/POPS...
SBY 70 85 65 82 / 40 40 30 10
OXB 71 81 70 80 / 40 40 30 10
WAL 71 83 69 82 / 40 40 30 10
FVX 70 84 65 83 / 40 30 10 30
RIC 71 86 67 83 / 40 30 10 10
PTB 71 86 67 84 / 40 30 10 10
AKQ 71 86 66 83 / 40 40 30 10
PHF 73 85 69 81 / 40 40 30 10
ORF 74 85 73 79 / 40 40 30 10
ECG 75 87 71 81 / 40 40 30 30

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

25

FXUS61 KAKQ 161836
AFDAKQ

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT SAT AUG 16 2003

.OVERVIEW...TROF ALOFT WL TEND TO AMPLIFY ALG E CST DURG THE NEXT 3
TO 4 DAYS...AS RDG BUILDS THRU THE NRN/CNTRL PLNS TWDS THE LAKES
RGN. TENDENCY IN UPCOMING PTRN SHUD BE FOR TROF NR E CST TO BE SLO
MVG...AND MAY SHR IN TWO...LVG A PIECE OF UPR LVL ENERGY NR THE
MDATLC CST BY MIDWEEK WHICH WUD HANG ARND INTO THE LT WK PDS.

.SHORT TERM...ORGANIZED CNVTN W/ WK S/W NOW CONCENTRATED FROM CSTL
WTRS OFF DELMARVA TO ERN NC. SCTD CVNTN DVLPG AS XPCTD OVR PRTNS OF
CNTRL/SCNTRL VA. LINGERING TSRAS DURG EVE ACRS FA WL RMN
SCTD...THEN DSPT AFT SUNSET. CDFNT NOW ALG A LN FM NRN NEW ENG TO SE
MI PRESSES SSE THRU FA SUN. WL HV SLGT CHC POPS FOR PSBL SHRAS/TSRAS
LT TNGT FAR NRN AREAS OF FA LT TNGT. W/ FNT SETTLING SLOLY SSE THRU
FA SUN/ERY SUN NGT ALG W/ AMPLIFYING TROF ALG INTO MDATLC...WL KP
LRGLY 40% POPS IN FCST. PESKY MSTR LIKELY TO LINGER FOR XTRM SE VA
AND NE NC MON INTO TUE...WHL AREAS W OF I 95 MAY BE TARGET FOR
AFTN/DIURNALLY DRIVEN CNTVN (ESP MON) AS LO PRES ALOFT DLVPS INVOF
MD-S ATLC CST. OTRW...XPCTG DRYING TREND FOR MANY PLCS IN MD/VA.

.EXTENDED...HI PRES LIKELY TO TAKE CONTROL DURG MID/LT WK PD. NEXT
SYS FM THE WRN STATES WKNS AS IT MVS INTO ERN STATES LT WK/ERY NEXT
WK. NOT READY TO THROW INTO FCST SLGT CHC/LO CHC (DIURNAL) POPS IN
EACH PD OF XTNDD FCST GIVEN NO DEFINITIVE TRIGGERS NOTED/LO
CONFIDENCE FOR ANY SUCH EVENT. FOR NOW...GOING W/ TYPICAL MID/LT AUG
CONDS.

.MARINE...WSW WNDS THRU SUN...THEN SHIFT TO NNE (W/ PSBL SURGE TO 15
TO 20 KT?) MON. PD OF NE WNDS CONTG THRU MIDWEEK.

.AVIATION...SCTD TSRAS AND WDSPRD HZ PLAYING HAVOC W/ TAFS THIS
EVE...THEN GENLY MVFR FOR LT TNGT/ERY MON DUE TO HZ/FG.

.PRELIMINARY TEMPS/POPS...
SBY 70 85 65 82 / 40 40 30 10
OXB 71 81 70 80 / 40 40 30 10
WAL 71 83 69 82 / 40 40 30 10
FVX 70 84 65 83 / 40 30 10 30
RIC 71 86 67 83 / 40 30 10 10
PTB 71 86 67 84 / 40 30 10 10
AKQ 71 86 66 83 / 40 40 30 10
PHF 73 85 69 81 / 40 40 30 10
ORF 74 85 73 79 / 40 40 30 10
ECG 75 87 71 81 / 40 40 30 30

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

25
Hazardous weather outlook, Aug 16, 4:30 AM EST, 10 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN WILL OCCUR OVER
THE ENTIRE AREA TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 16, 10:02 AM EST, 4 hours 58 minutes before
NCZ013-030-161545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1102 AM EDT SAT AUG 16 2003

...THUNDERSTORMS MOVING INTO PORTIONS OF HERTFORD AND BERTIE
COUNTIES IN NORTHEAST NORTH CAROLINA...

AT 1102 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A SMALL LINE OF THUNDERSTORMS FROM 9 MILES WEST OF AULANDER TO 23 MILES
SOUTHWEST OF AULANDER...OR FROM RICH SQUARE TO 10 MILES NORTHEAST OF
TARBORO...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
AULANDER AROUND 1115 AM...AND WINDSOR AROUND 1145 AM. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AHOSKIE.

RAINFALL AMOUNTS OF 1 TO 2 INCHES...FREQUENT CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS TO 30 MPH ARE POSSIBLE FROM THESE STORMS.

&&
LAT...LON 3587 7706 3605 7732 3633 7718 3625 7673
          3609 7673 3589 7685

25
Special weather statement, Aug 16, 12:40 PM EST, 2 hours 20 minutes before
VAZ049-063-161830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORM MOVING INTO NORTHERN LOUISA COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF LOUISA...MOVING SOUTHEAST AT 20
MPH. THE STRONG THUNDERSTORM WILL BE NEAR VAWTER CORNER AT 145
PM...WARES CROSSROADS AT 205 PM...MINERAL AT 210 PM...PENDLETON AT
215 PM...FREDERICKS HALL...AND...CUCKOO AT 220 PM. OTHER LOCATIONS
WHICH MAY BE AFFECTED BY THE STORMS AFTER 230 PM INCLUDE
ASHLAND...BUMPASS...EXIT 98 ALONG I 95...HANOVER...KINGS
DOMINION...MECHANICSVILLE...MONTPELIER AND STUDLEY.

WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING AR1 TO 1 1/2
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

&&
LAT...LON 3756 7714 3768 7718 3793 7753 3811 7785
          3818 7820 3782 7784 3772 7781 3767 7744
          3757 7736 3752 7719 3768 7718 3793 7753
          3811 7785 3818 7819
Special weather statement, Aug 16, 12:49 PM EST, 2 hours 11 minutes before
VAZ049-063-161830-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
149 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORM MOVING INTO NORTHERN LOUISA COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF LOUISA...MOVING SOUTHEAST AT 20
MPH. THE STRONG THUNDERSTORM WILL BE NEAR VAWTER CORNER AT 145
PM...WARES CROSSROADS AT 205 PM...MINERAL AT 210 PM...PENDLETON AT
215 PM...FREDERICKS HALL...AND...CUCKOO AT 220 PM. OTHER LOCATIONS
WHICH MAY BE AFFECTED BY THE STORMS AFTER 230 PM INCLUDE
ASHLAND...BUMPASS...EXIT 98 ALONG I 95...HANOVER...KINGS
DOMINION...MECHANICSVILLE...MONTPELIER AND STUDLEY.

WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 1 1/2  INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND POOR DRAINAGE AREAS.

&&
LAT...LON 3756 7714 3768 7718 3793 7753 3811 7785
          3818 7820 3782 7784 3772 7781 3767 7744
          3757 7736 3752 7719 3768 7718 3793 7753
          3811 7785 3818 7819
Special weather statement, Aug 16, 1:42 PM EST, 1 hour 18 minutes before
VAZ060-061-066>070-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
242 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES WEST OF POWHATAN TO 11 MILES
NORTHWEST OF HAMPDEN SYDNEY...MOVING SOUTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR FARMVILLE AROUND 255 PM...HAMPDEN SYDNEY
AROUND 300 PM...MOSELEY AROUND 310 PM...CREWE AROUND 325 PM.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA
COURTHOUSE...CUMBERLAND AND MANNBORO.

WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND POOR DRAINAGE AREAS.

&&
LAT...LON 3763 7796 3737 7875 3698 7834 3725 7755
Special weather statement, Aug 16, 2:30 PM EST, 30 minutes before
VAZ063-072-162015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF CENTRAL
VIRGINIA...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF EXIT 98 ALONG I 95...OR ABOUT 13
MILES EAST OF EXIT 152 ALONG I 64...MOVING SOUTHEAST AT 40 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR GILMAN AT 335 PM EDT...GUM TREE AT
340 PM EDT...ASHLAND AT 345 PM EDT...HANOVER AT 350 PM EDT...ASHCAKE
AT 355 PM EDT...STUDLEY AT 400 PM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE KINGS DOMINION...MANGOHICK...MECHANICSVILLE AND
MONTPELIER.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.

GINGRICH
&&
LAT...LON 3796 7775 3779 7783 3757 7725 3777 7714

The radar

The Norfolk radar (KAKQ), 124 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Cumberland

When
August 16, 3:00 PM EST to 4:00 PM EST
Where
Cumberland County, Cumberland
Reported by
LAW ENFORCEMENT
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

One foot of water over Route 60.

Flash Flood, Louisa

When
August 16, 4:30 PM EST to 5:00 PM EST
Where
Louisa County, Gum Spg
Reported by
LAW ENFORCEMENT
Coordinates
37.978, -77.963 (the zone’s center; the record gives no point)

High water on several roads around Gum Spring. Water over road near Apple Grove Road and Route 522.

Thunderstorm Wind, Louisa

When
August 16, 4:55 PM EST
Where
Louisa County, Ferncliff
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -78.117

Trees down on Interstate 64. Trees down on Route 522 and Cross Country Road.

Thunderstorm Wind, Accomack

When
August 16, 6:30 PM EST to 6:35 PM EST
Where
Accomack County, Sanford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -75.650

Trees down over road. Large tree down on State Line Road.

Thunderstorm Wind, Accomack

When
August 16, 6:33 PM EST
Where
Accomack County, Parksley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -75.667

Trees down on Mathews Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337913, 5337914, 5337962, 5337783, 5337784.